Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jan 19, 2017, 10:34 AM CST for East Baton Rouge Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2017, 10:34 AM CST (16:34 UTC)
- Expired
- Jan 19, 2017, 2:30 PM CST
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County East Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
172
WGUS54 KLIX 191634
FFWLIX
LAC033-192030-
/O.NEW.KLIX.FF.W.0003.170119T1634Z-170119T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1034 AM CST THU JAN 19 2017
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northern East Baton Rouge Parish in southeastern Louisiana...
* Until 230 PM CST
* At 1030 AM CST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain across the warned area. A swath
of 2 to just over 4 inches of rain have fallen in the warned area.
Most of the flash flooding has likely ended but a second area of
moderate to heavy showers and embedded thunderstorms will move in
within the next hour and could quickly lead to flash flooding
again in these aras.
* Some locations that will experience flooding include...
Baton Rouge, Zachary, Baker, Port Allen, Pride, Greenwell Spring,
Merrydale, Brownfields and Baton Rouge Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3071 9105 3072 9086 3067 9089 3063 9094
3061 9093 3060 9097 3058 9099 3056 9097
3049 9101 3041 9120 3051 9120 3052 9121
3064 9122
$$
CAB1 follow-up statement
998
WGUS74 KLIX 191858
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
1258 PM CST THU JAN 19 2017
LAC033-192030-
/O.CON.KLIX.FF.W.0003.000000T0000Z-170119T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Baton Rouge LA-
1258 PM CST THU JAN 19 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHERN EAST BATON ROUGE PARISH...
At 1254 PM CST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain over the warned area. 3 to 5
inches of rain have fallen. Flash flooding could begin again as
moderate to heavy showers and thunderstorms move back over this
area. The Baton Rouge Regional Airport has recorded 4.79 inches of
rain so far today.
Some locations that will experience flooding include...
Baton Rouge, Zachary, Baker, Port Allen, Pride, Greenwell Spring,
Merrydale, Brownfields and Baton Rouge Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3071 9105 3072 9086 3067 9089 3063 9094
3061 9093 3060 9097 3058 9099 3056 9097
3049 9101 3041 9120 3051 9120 3052 9121
3064 9122
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 9:16 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 19, 9:16 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
916 AM CST Thu Jan 19 2017
.UPDATE...
Ongoing heavy rainfall across the area continues this morning.
Rainfall totals over the Baton Rouge area and portions of
southwest Mississippi have been in the 2 to 5 inch range in a
short time this morning. We have issued a Flash Flood Watch for
much of the forecast area through this evening. As stated in the
discussion yesterday afternoon, very efficient showers and storms
have developed and are producing rainfall rates of 2 to 3 inches
per hour in the heaviest parts of this line. An additional 2 to 5
inches of rainfall are possible across the forecast area with the
higher end of the additional rainfall totals falling in areas that
have not seen rainfall this morning. Also, outside of the heavy
rainfall threat we still have a marginal risk of severe weather.
There has already been a tornado produced in central Mississippi
this morning. We will have to continue to watch for this as well
especially on the leading edge of the line. Please stay abreast of
the weather situation today as well as the rest of the week as
this is the first round of an active weekend for our area. 13/MH
&&
.PREV DISCUSSION... /issued 416 AM CST Thu Jan 19 2017/
SHORT TERM...
The next few days looking to be quite impactful with several bouts
of rain and possibly a few rounds of strong to even severe
thunderstorms. Starting off the forecast period for today, the upper
levels show a nearly stationary ridge axis centered around southern
Florida and a slow moving low located over the central plains. A
stationary boundary is located along a shear axis between those 2
features which is right across central Louisiana and Mississippi.
Regional radars show increasing shower and thunderstorm coverage
from Houston to Jackson and about 50 miles on either side of that
line. Convection will become more numerous and slowly spread east
across the entire CWA this afternoon as the upper low begins to
shift south and east. Expecting periods of heavy rainfall and
possibly gusty winds. The threat for severe weather is quite
conditional. Winds aloft are strong enough, in the 40-50kt range,
but instability is very lacking. If a storm does develop a strong
enough updraft, it could possibly become severe, but not looking for
many if any like that today.
The upper low will steadily move northeast towards the Great Lakes
overnight which will shift the rainfall activity east. Pops have
been adjusted accordingly. This track of the trough and slight
strengthening of the ridge to the south will cause the weak frontal
boundary moving into the Gulf to stall along/south of the Louisiana
coast Friday. Showers and a few thunderstorms will be focused along
this boundary with most staying in the coastal waters to just along
the coastlines of the CWA parishes/counties. At the same time,
temperatures will be moderating back into the upper 70s, "only" 15
degrees or so above normal for this time of year.
Models show another shortwave trough moving across the southern
Mississippi Valley Friday night. Soundings indicate mid level cooling
from the lower heights will in then cause lapse rates to steepen. At
the same time, mid-upper level jet will be brings winds into the 50
to 80 knot range. The main limiting factor will be a low level
inversion which looks to be in place. This will disrupt updrafts as
they develop. However, stronger speed shear throughout the column
increases the chances for severe weather from Marginal to Slight.
Moving into Saturday, model soundings begin to depict what could be
a good chance for severe weather, and one maybe with somewhat
significant impacts to a few locations. The previously mentioned
steep lapse rates (Li of -8 or less) and cape values (over 2000
j/kg) will still be in place as well as strong mid and upper level
winds. As the day progresses, the lower level inversion will begin
to erode while convection is ongoing. Storms could begin to become
severe, mainly in t.AVIATION...
Extreme variability in ceilings and vis this morning ranging from
OVC003 to OVC015 and 1/4sm to p6sm. This will remain the case
through at least daylight this morning before conditions improve a
bit but only because sh/ts will begin to affect the area. A very
slow moving line of sh/ts will begin to affect the western terminals
this morning and eventually the eastern half of the area by late
morning. There is a marginal risk of severe thunderstorms today as
well. The variability in ceilings and vis should remain with us
again tonight.
&&
MARINE...
A low pressure system will pass through the region tonight. The
increased pressure gradient near this low will push southerly flow
up to around 15 to 20 knots. These conditions will also push seas up
to around 4 to 5 feet tonight. High pressure should then quickly
fill behind this front and a sharp decrease in the pressure gradient
over the Gulf is expected for Friday. Winds should fall back to 10
knots or less and seas should also drop off quickly.
This period of calmer weather will be short-lived as another strong
low pressure system moves in from the west over the weekend. Onshore
winds should increase to around 15 knots by Saturday afternoon, and
then further increase to around 20 knots and advisory levels
Saturday night and early Sunday. Seas should also turn rough due to
these winds with seas of 5 to 8 feet expected by Sunday morning. In
the wake of this low, model guidance is indicating that gale force
winds could impact the coastal waters beginning Sunday afternoon and
persisting through Monday. These conditions will be highly
dependent on the strength of the longwave trough axis projected to
slide through the region Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 58 77 61 / 100 40 10 80
BTR 72 58 78 62 / 100 20 10 80
ASD 74 60 77 65 / 90 80 10 80
MSY 75 61 76 65 / 90 50 10 80
GPT 72 60 72 64 / 80 80 20 80
PQL 74 60 75 65 / 90 80 20 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 PM CST this evening for LAZ036-037-039-
040-046>050-056>072.
GM...None.
MS...Flash Flood Watch until 6 PM CST this evening for MSZ069>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Jan 19, 6:56 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 656 AM CST THU JAN 19 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-200100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 656 AM CST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE THUNDERSTORMS WILL EXIST THROUGH TONIGHT. THE MAIN THREATS WILL BE STRONG...POSSIBLY DAMAGING WINDS...HAIL POSSIBLY UP TO QUARTER SIZE...AND AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR SEVERE THUNDERSTORMS WILL RISE EACH SUCCESSIVE DAY THROUGH SATURDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST FRIDAY THROUGH FRIDAY NIGHT. AND A SLIGHT RISK WILL ALSO EXIST FOR SATURDAY THROUGH SATURDAY NIGHT. SATURDAYS SLIGHT RISK MAY BECOME HEIGHTENED OVER THE NEXT 48 HOURS. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE EACH DAY ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. GALE FORCE WINDS ARE LIKELY TO DEVELOP ACROSS THE GULF WATERS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND HAZARDOUS CONDITIONS TO SMALL CRAFT ARE LIKELY TO PERSIST INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION STARTING FRIDAY THROUGH SUNDAY MORNING.
In the hours before
Special weather statement, Jan 19, 5:21 AM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
521 AM CST THU JAN 19 2017
LAZ034-035-191215-
West Feliciana-Pointe Coupee-
521 AM CST THU JAN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST FELICIANA AND
SOUTHERN POINTE COUPEE PARISHES...
At 521 AM CST, a strong thunderstorm was located near Fordoche, or
near Melville, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Fordoche, Morganza,
Wakefield, Lottie and Spillman.
LAT...LON 3070 9173 3099 9133 3086 9122 3079 9124
3074 9129 3072 9129 3070 9132 3069 9131
3050 9169 3050 9171 3056 9176
TIME...MOT...LOC 1121Z 234DEG 23KT 3062 9169Special weather statement, Jan 19, 7:06 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
706 AM CST THU JAN 19 2017
LAZ036-037-039-048-071-MSZ069>071-191415-
Northern Tangipahoa LA-Washington LA-East Feliciana LA-St. Helena LA-
East Baton Rouge LA-Pike MS-Walthall MS-Amite MS-
706 AM CST THU JAN 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHWESTERN TANGIPAHOA...ST. HELENA...NORTHEASTERN EAST BATON ROUGE
AND EASTERN EAST FELICIANA PARISHES...WESTERN WALTHALL...AMITE AND
PIKE COUNTIES UNTIL 815 AM CST...
At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Gloster to near Felps to
near Pride. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mccomb, Clinton, Liberty, Greensburg, Magnolia, Kentwood, Summit,
Tylertown, Gloster, Osyka, Easleyville, Salem, Darlington, Pride,
Gillsberg, Felps, Mount Herman, Smithdale, Tangipahoa and Mccomb
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 9012 3059 9110 3103 9097 3134 9102
3135 9011
TIME...MOT...LOC 1306Z 243DEG 40KT 3130 9096 3106 9091 3069 9102Local storm report, Jan 19, 9:37 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
937 AM CST THU JAN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD BATON ROUGE 30.45N 91.13W
01/19/2017 EAST BATON ROUGE LA DEPT OF HIGHWAYS
US 61 CLOSED AT LA 67 DUE TO FLOODING. RELAYED VIA SOCIAL
MEDIA.
&&
CBANNANThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 5:21 AM CST | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 54 min |
| Jan 19, 7:06 AM CST | Special Weather Statement | LIX | Saint Helena | 69 min |
| Jan 19, 7:27 AM CST | Flash Flood Warning | LIX | East Baton Rouge, West Baton Rouge | 3 hr |
| Jan 19, 9:03 AM CST | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Saint Bernard, Saint Helena and 5 more | 9 hr |
| Jan 19, 9:15 AM CST | Flash Flood Warning | LIX | Livingston, Saint Helena, Tangipahoa, Washington | 3 hr |
| Jan 19, 11:36 AM CST | River Flood Warning | LIX | East Baton Rouge | 21 hr |
| Jan 19, 1:32 PM CST | Special Marine Warning | LIX | 28 min | |
| Jan 19, 3:00 PM CST | Special Marine Warning | LIX | 30 min | |
| Jan 19, 3:20 PM CST | Special Marine Warning | LIX | 85 min | |
| Jan 19, 3:49 PM CST | Special Marine Warning | LIX | 26 min | |
| Jan 19, 4:12 PM CST | Special Marine Warning | LIX | 33 min | |
| Jan 19, 4:24 PM CST | Special Marine Warning | LIX | 66 min | |
| Jan 19, 5:30 PM CST | Special Marine Warning | LIX | 30 min | |
| Jan 19, 5:55 PM CST | Special Marine Warning | LIX | 65 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.